Aa
A
A
A
Close
Pain Management Community
9.73k Members
Avatar universal

Lyrica withdrawal

I was given lyrica for nerve pain in my legs about four years ago.  I didn't take a lot of it, only about 50 mgs every other day.  My pain got worse, so I asked the doctor if I could double the dose.  Doubling just the first couple of times caused swelling in my mouth and around my eyes, so I dropped lyrica altogether.  In no time I was hit with xanax type withdrawal symptoms: depersonalization, lack of concentration and dizziness being the most frightening.  So, I asked to be switched to neurontin and he wrote out 300 mgs. three times daily for me.  I took only two doses which made me disoriented, caused my mouth to get very dry, produced sores in my mouth, and the tinnitus I already had jumped higher.  What do I do now?  

I plan to ask to be lowered to 100 mgs. of gabapentin to see if the side effects could be dealt with.  I don't want to get back on lyrica.  For fibromyalgia I also take xanax and hydrocodone.  Things were at least okay, with pain levels and fibro manifestations to deal with, but nothing like this hell.  

At first, I reached for anti-dizziness meds, but they aren't really much help,  plus they swell my prostate for which I have had two operations for enlargement already.  That's when I chose to try the gabapentin, and while telling my pain manager about what I am convinced are lyrica withdrawal symptoms, he laughed and said that my small dose could not do that.

So, where do I go from here?  Xanax helps some, but I already take 2 mgs daily to help with tinnitus and fibromyalgia pain.  I need to be aware of my surroundings in order to work my job and to play music, but this nervous dizziness is so all consuming.  Please help.
2 Responses
7721494 tn?1431631564
Dave, what problem are you asking about.

The dizziness sounds as if it was due to gabapentin / pregabalin. You have stopped those now? If so, the dizziness should leave you soon.

A small dose of benzodiazepene (Valium, Xanax) is a treatment for the dizziness of Meniere's disease -- is this your diagnosis? If not, they may be adding to the dizziness.

I have to agree with your doc -- the therapeutic dose of Lyrica is 450mg / day, and for gabapentin, 1600mg / day or more. To have withdrawal symptoms for any medication, you first have to have developed a tolerance to that medication. This takes time. Tolerance is defined as by decline in efficacy, meaning that a dose that was effective for a long time stopped working, and an increase in medication improved the situation. Tolerance takes time.

Perhaps you are having a side effect to the medication?? When I took the muscle relaxant, Soma, I was sick in bed for 36 hours, and felt lousy for almost a week after only 2 doses. Sometimes our bodies just say no to a certain medication.

Also realize that Xanax potentiates hydrocodone, meaning that it increases its side effects. Perhaps this is causing your problems?

Best wishes.
Avatar universal
Thanks for the reply, Phil.  I have been through xanax withdrawal in the past.  It was an unspeakable hell, but I chose, after a year or so, to go right back on it because it best calms the severe tinnitus that I acquired while in the military.  I got off of it about six years ago when I sought other avenues for T relief.  Sound therapy helps too.  

I have fibromyalgia, tinnitus and neuropathy that my pain mgr. has been treating with lyrica, xanax and hydrocodone.  The strength of hydrocodone has gone down over the past couple of years.  No longer is there Lortab, or 10/500, so we're given 10/325.  The brand version does help.  The generics are crap.  

My worry is the source of the dizziness, which does seem to be the lyrica and neurontin, since those were the two things that changed when this dizziness all started.  I stopped one and got on the other for nerve pain.  

I hope you're right, that this dizziness will fade soon.  It's been a week now and it reminds me so much of the former days when I was withdrawing from xanax.  Alprazolam really is the best thing for dealing with tinnitus, and it eases the fibro.  I've been permitted 3 mg. daily, but take no more than 2 mg. any one day -- mostly 1.5 mg. of xanax per day in three separate doses at .5 each.  

I guess I'll take a wait and see attitude.  A few days, a tried taking meclizine to fight the dizziness, but without much success.  
Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473362051
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches